Need help breaking free from addiction?
1-888-993-3112
Call 24/7 for treatment options. Who Answers?

Paranoia?

Question:

I’ve had attacks at night where I wake up and my mind is not working properly – as if a part of it is missing. Then I’m overcome by the worst feelings I’ve ever had, as if someone is inside my head and judging me harshly. No matter what I try to think about I can’t get rid of the feeling. It’s as if everyone in the world, my family, even God, disapproves of me. Until recently the only way I’ve been able to pull myself out of it is by talking to someone and grabbing on (literally) to their reality. These attacks are infrequent and last at least 1/2 hour. What are these? Are they psychotic episodes? I have no physical symptoms, but I feel very detached from my body. I’ve even thought I was dead – and in Hell! I feel as if Satan is nearby and laughing at me. Thankfully I’m on medication now and hopefully will not experience these attacks anymore.

This Disclaimer applies to the Answer Below
  • Dr. Dombeck responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
  • Dr. Dombeck intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
  • Questions submitted to this column are not guaranteed to receive responses.
  • No correspondence takes place.
  • No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Dombeck to people submitting questions.
  • Dr. Dombeck, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Dombeck and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
  • Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.
Answer:

What you are describing could psychotic episodes, or it could be other things as well (conditions secondary to drug use, severe shame, dissociation, sleep disorder, etc.) or even a mixture of these conditions. Whatever its nature, what you are experiencing, (the judgment, the detached sensation, Satan’s presence) has a bit of a paranoid flavor to it. You mention that you are being medicated, but do not explicitly say whether the medication you have been prescribed is there for the purpose of helping your ‘attacks’. If you haven’t already done so, I would strongly urge you to visit with a competent psychiatrist who could help you to sort this out, and to prescribe medication that would help to treat such a condition.

More "Ask Dr. Dombeck" View Columnists

Close

Call the Helpline Toll-FREE

To Get Treatment Options Now.

1-888-993-3112 Who Answers? 100% Confidential

Get Help For You or a Loved One Here...

Click Here for More Info.

Close

Call The Toll-FREE Helpline 24/7 To Get Treatment Options Now.

100% Confidential
Get Treatment Options From Your Phone... Tap to Expand